In a world where our youth is constantly bombarded with messages that they are not good enough, not skinny enough, not pretty enough, not “enough” enough- it seems inevitable that some of them would seek out a quick fix to solve all of their problems. Unfortunately one such solution has been sweeping through High Schools and Colleges across the nation: Kratom.
Reminiscent of the opiate epidemic of the late 90’s and early 2000’s, Kratom use is an increasingly common trend among many teens who are looking for an alternative to prescription painkillers or other drugs. Today we will explore this new fad, what it is, how it works, its potential dangers and much more.
First off- what exactly IS kratom?
Kratom (Mitragyna speciosa) is a plant native to the rainforests of Southeast Asia, mainly Thailand where it has been used for thousands of years as both a stimulant and opium substitute.
According to the Drug Enforcement Administration (DEA), kratom “acts as both a sedative and stimulant,” which is why many people use it recreationally. The leaves of this evergreen tree can be chewed or crushed into powder and steeped in hot water to make tea. It can also be ground up and mixed with water, then ingested like other green powders such as wheat grass shots. Many teenagers are beginning to ingest Kratom capsules for their euphoric effects that supposedly mimic opiates, though the claim cannot be backed up with any clinical proof.
As kratom is unregulated, kratom can be purchased online and in smoke shops across the country, making it extremely accessible for young people with little to no access to illegal drugs such as marijuana or opiates. There are several different strains of Kratom that differ in potency depending on how they are made; the most potent being “Krypton,” which according to Forbes magazine, “is said to mimic a heroin high.”  Shady websites selling this drug insist that Kratom is entirely safe and has no reported negative side-effects when taken at low doses; but we all know what happens when you believe everything you read on the internet…
The problem: Kratom has reportedly been linked to several deaths in the United States, including a 24-year old police officer from upstate New York who died of apparent Kratom overdose.  In addition to overdosing, kratom is also often cut with other toxic substances such as fentanyl and can interact with antidepressants. A few years ago a handful of young people that attended a rock festival in Australia were hospitalized for serotonin syndrome after ingesting “Krypton” kratom along with MDMA.
Given these very real dangers it would be wise for our youth to stay away from this so called “miracle drug”, which supposedly relieves pain while simultaneously giving them a feeling euphoria similar to any opiate or opiate/cocaine mix. And if you want to learn more about natural alternatives to opiates, be sure to check out the links below!